Gastrointestinal Bleeding in Patients With Atrial Fibrillation Treated With Rivaroxaban or Warfarin

Abstract

BACKGROUND: Gastrointestinal (GI) bleeding is a common complication of oral anticoagulation.

OBJECTIVES: This study evaluated GI bleeding in patients who received at least 1 dose of the study drug in the on-treatment arm of the ROCKET AF (Rivaroxaban Once-daily Oral Direct Factor Xa Inhibition Compared with Vitamin K Antagonism for Prevention of Stroke and Embolism Trial in Atrial Fibrillation) trial.

METHODS: The primary outcome was adjudicated GI bleeding reported from first to last drug dose + 2 days. Multivariable modeling was performed with pre-specified candidate predictors.

RESULTS: Of 14,236 patients, 684 experienced GI bleeding during follow-up. These patients were older (median age 75 years vs. 73 years) and less often female. GI bleeding events occurred in the upper GI tract (48%), lower GI tract (23%), and rectum (29%) without differences between treatment arms. There was a significantly higher rate of major or nonmajor clinical GI bleeding in rivaroxaban- versus warfarin-treated patients (3.61 events/100 patient-years vs. 2.60 events/100 patient-years; hazard ratio: 1.42; 95% confidence interval: 1.22 to 1.66). Severe GI bleeding rates were similar between treatment arms (0.47 events/100 patient-years vs. 0.41 events/100 patient-years; p = 0.39; 0.01 events/100 patient-years vs. 0.04 events/100 patient-years; p = 0.15, respectively), and fatal GI bleeding events were rare (0.01 events/100 patient-years vs. 0.04 events/100 patient-years; 1 fatal events vs. 5 fatal events total). Independent clinical factors most strongly associated with GI bleeding were baseline anemia, history of GI bleeding, and long-term aspirin use.

CONCLUSIONS: In the ROCKET AF trial, rivaroxaban increased GI bleeding compared with warfarin. The absolute fatality rate from GI bleeding was low and similar in both treatment arms. Our results further illustrate the need for minimizing modifiable risk factors for GI bleeding in patients on oral anticoagulation.

Read More

Citation
J Am Coll Cardiol. 2015 Dec 1;66(21):2271-81.